Montana, 2006

Hail in Montana, May 19, 2006

May 19, 2006 · NWS BYZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 19, 1:32 PM MST, 1 hour 56 minutes earlier.

Area forecast discussion, May 19, 1:32 PM MST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT FRI MAY 19 2006

.SHORT TERM...VALID FOR SAT AND SUN...

SUMMER LIKE WEATHER OVER THE AREA WITH A MONSOONAL SURGE OF
MOISTURE TODAY BRINGING ISOLATED THUNDERSTORM ACTIVITY THIS
AFTERNOON AND EVENING. DRIER AIR PUSHING INTO SOUTH CENTRAL
MONTANA APPEARS TO BE RETARDING SOME OF THE CONVECTION BUT DEEPER
MOISTURE OVER THE CENTRAL AND EASTERN ZONES IS SUPPORTING SOME
DEVELOPMENT. BREAKS IN THE CLOUDS ARE SUPPORTING LATE DAY WARMING
SO SHOULD BE ANOTHER MILD NIGHT WITH DEBRIS CLOUDS HOLDING IN SOME
WARMTH. SHORTWAVE CURRENTLY OVER CENTRAL MONTANA TRACKING SLOWLY
EAST AND GENERATE ENOUGH LIFT TO AID AIRMASS TYPE THUNDERSTORM
ACTIVITY AND DO NOT EXPECT MUCH ORGANIZATION TO THE CELLS. RIDGE
SHARPENS ON SATURDAY AS THE SHORTWAVE DEPARTS AND THIS SHOULD
SUPPORT LESS CLOUD COVER AND A REBOUND IN TEMPERATURES.
HOWEVER...THE RIDGE IS STARTING AN EASTWARD MIGRATION AND
SOUTHWEST FLOW SATURDAY AFTERNOON OVER SOUTHWEST MONTANA SHOULD
ALLOW A ROUND OF THUNDERSTORMS TO DEVELOP OVER THE TERRAIN AND
MOVE ACROSS THE WESTERN PORTIONS OF THE AREA IN THE AFTERNOON.
WHILE LOOKING FOR ONLY A 1 DEGREE INCREASE AT 700 MB THE BETTER
SUNSHINE SHOULD SUPPORT A 5 DEGREE RISE IN TEMPERATURES WITH LATE
AFTERNOON CONVECTION PROBABLY KEEPING THE 90S FROM BEING REACHED.
OTHER WEATHER FEATURE OF NOTE ON SATURDAY AND SATURDAY EVENING IS
THE THERMAL SURFACE TROF STARTS MIGRATING EASTWARD WITH THE RIDGE
AND THIS ALLOWS A LOW LEVEL JET TO FORM OVER THE EASTERN PLAINS
SATURDAY NIGHT. AT THIS POINT DO NOT EXPECT THE LATE AFTERNOON
CONVECTION TO REACH THAT FAR EAST BUT IT WILL HAVE TO BE WATCHED
FOR POSSIBLE SHEAR INTERACTIONS. DO NOT THINK THAT DEWPOINT
ADVECTION OVER THE EAST WILL BECOME AN ISSUE UNTIL SUNDAY JUST
BECAUSE THE STRONGEST CAP SHOULD BE OVER SOUTHEAST MONTANA
SATURDAY NIGHT. SUNDAY SHOWS A SIGNIFICANT ADVECTION OF SURFACE
MOISTURE UP THE HIGH PLAINS WITH CAPE VALUES ON THE INCREASE.
UNFORTUNATELY NOT GOOD MODEL AGREEMENT BETWEEN THE NAM ON GFS ON
WHERE THE LOW LEVEL MOISTURE WILL BE. IF SUNDAY SETS UP AS PROGGED
BY THE NAM...SIGNIFICANT POTENTIAL WILL EXIST FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS. WILL CURRENTLY COVER WITH AFTERNOON
THUNDERSTORMS. POSITIONING OF THERMAL TROF SHOULD ENSURE SUNDAY IS
CLOSE TO SATURDAY TEMPS WITH SOME HEDGING FOR DEBRIS CLOUDS.
BORSUM

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

NOT MANY CHANGES FROM PREVIOUS EXTENDED PACKAGE EXCEPT TO FINE
TUNE SOME GRID AREAS BUT OVERALL FORECAST REMAINS IN GOOD SHAPE.
LARGE TROUGH STILL EXPECTED TO MOVE ACROSS THE FORECAST AREA
MONDAY WITH STRONG SOUTHERLY UPPER LEVEL FLOW ASSOCIATED WITH IT.
AT THE SAME TIME...A STRONG COLD FRONT PROGGED TO SWEEP ACROSS
THE AREA MONDAY EVENING/NIGHT. LOOKS LIKE A GOOD DEAL OF
INSTABILITY AND MOISTURE ASSOCIATED WITH THESE FEATURES TO
CONTINUE WITH A SLIGHT CHANCE OF POPS FOR MOST OF MONDAY WITH
HIGH CHANCES BY LATE MONDAY AFTERNOON AND CONTINUING OVERNIGHT.
MONDAY LOOKS TO BE THE LAST HOT DAY FOR THE REMAINDER OF THE WEEK
AS A THERMAL RIDGE WILL BE OVER THE AREA ALONG WITH STRONG
COMPRESSIONAL HEATING AHEAD OF THE FRONT. THE POSSIBILITY EXISTS
FOR SOME OF THE THUNDERSTORMS TO BE SEVERE...ESPECIALLY ACROSS
THE FAR EASTERN ZONES WHERE THE HIGHEST CAPE AND INSTABILITIES
WILL EXIST.

UNSETTLED SOUTHWEST FLOW ALOFT STILL PROGGED TO SET UP FOR THE
REMAINDER OF THE WEEK BRINGING A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH DAY. A STRONGER TROUGH IS POISED TO MOVE OVER
THE STATE FRIDAY AND INTO EARLY NEXT WEEK. TEMPERATURES STARTING
TUESDAY AND CONTINUING THROUGH THE REMAINDER OF THE PERIOD WILL BE
COOLER AND MORE NORMAL FOR MAY.  HOOLEY

&&

.AVIATION...

A WEAK UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE OVER THE
FORECAST AREA THIS AFTERNOON THROUGH THIS EVENING BRINGING THE
CHANCE FOR SHOWERS AND THUNDERSTORMS. ANY THUNDERSTORM MAY
PRODUCE BRIEF HEAVY RAIN RESULTING IN MVFR CONDITIONS.
OTHERWISE...VFR CONDITIONS WILL PREVAIL FOR THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT.  HOOLEY

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 057/087 057/088 057/090 055/075 048/070 045/067 045/066
    22/T    23/T    32/T    42/T    02/T    23/T    33/T
LVM 048/084 047/086 047/085 045/070 039/066 039/062 039/062
    23/T    32/T    22/T    42/T    03/T    33/T    34/T
HDN 055/088 053/090 052/092 050/077 045/072 044/069 044/069
    32/T    23/T    32/T    42/T    02/T    22/T    23/T
MLS 055/084 056/086 059/092 056/079 048/073 047/069 047/069
    30/B    30/U    20/B    42/T    02/T    22/T    23/T
4BQ 054/083 052/085 053/091 053/077 045/074 042/068 042/068
    30/B    22/T    32/T    42/T    02/T    22/T    23/T
BHK 052/078 050/078 054/085 054/076 046/071 044/068 045/068
    31/N    30/B    00/B    42/T    02/T    22/T    23/T
SHR 052/084 051/086 050/088 049/076 043/071 041/067 041/065
    32/T    33/T    22/T    42/T    02/T    23/T    33/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WARNING IN EFFECT THROUGH MONDAY EVENING FOR THE
     YELLOWSTONE RIVER AT LIVINGSTON IN PARK COUNTY.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 19, 4:11 AM MST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
511 AM MDT FRI MAY 19 2006

MTZ028>042-056>058-063-066>068-WYZ098-099-201115-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...BAKER...COLUMBUS...ABSAROKEE...
BILLINGS...BROADUS...EKALAKA...PRYOR...LODGE GRASS...BRIDGER...
JOLIET...CLYDE PARK...WILSALL...BIG TIMBER...RYEGATE...LAVINA...
RED LODGE...HARDIN...CROW AGENCY...LAME DEER...JUDITH GAP...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
511 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ064-065-201115-
PARADISE VALLEY-LIVINGSTON AREA-
INCLUDING THE CITIES OF...EMIGRANT...LIVINGSTON
511 AM MDT FRI MAY 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WARNING HAS BEEN ISSUED THROUGH MONDAY EVENING FOR THE
YELLOWSTONE RIVER AT LIVINGSTON. PLEASE SEE GTFFLWBYZ FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A FLOOD WARNING HAS BEEN ISSUED THROUGH MONDAY EVENING FOR THE
YELLOWSTONE RIVER AT LIVINGSTON. PLEASE SEE GTFFLWBYZ FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 74 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Big Horn

When
May 19, 3:28 PM MST
Where
Big Horn County, 3 mi W of Hardin
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.733, -107.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505410.